Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Reno, NV

July 24, 2004Lassen County, Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 24, 2004, 4:31 PM PDT for Lassen County, Plumas County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 4:31 PM PDT (23:31 UTC)
Expired
Jul 24, 2004, 5:15 PM PDT
In force
44 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Lassen County, CA, Plumas County, CA

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
2819 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 242331
SVRREV
CAC035-063-250015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
430 PM PDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN LASSEN COUNTY IN NORTHERN CALIFORNIA
  THIS INCLUDES THE CITY OF DOYLE
  EAST CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA

* UNTIL 515 PM PDT

* AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL WIND     
  GUSTS TO 60 MPH AND HEAVY RAINFALL.  THIS   STORM WAS LOCATED NEAR 
  DOYLE...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOYLE BY 435 PM PDT

LAT...LON 4011 12018 4007 12007 4007 12003 4006 12002
      3984 12001 3988 12012 3991 12016 3996 12028

$$

BRONG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:45 PM PDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 24, 1:45 PM PDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
145 PM PDT SAT JUL 24 2004

.SHORT TERM...
UPPER LEVEL PATTERN SET TO CHANGE OVER THE NEXT 48 HOURS.
ANTICYCLONE IS CENTERED OVER WESTERN NEVADA WITH SHORT WAVE ENERGY
PUSHING INTO THE WEST COAST.  RIDGE WILL FLATTEN ON SUNDAY AS
ADDITIONAL PACIFIC ENERGY PUSHES INTO NORTHERN CALIFORNIA.  ANOTHER
RIDGE WILL DEVELOP ALONG 135W ON MONDAY...WITH A WEAK WEST TO
NORTHWEST FLOW OVER THE AREA.  THIS WILL HELP TO STABILIZE
CONDITIONS OVER MOST OF THE FORECAST AREA THROUGH TUESDAY.  ONLY
EXCEPTION IS ACROSS NORTHERN LASSEN AND WASHOE COUNTIES TOMORROW.
INSTABILITY BAND REMAINS IN PLACE WITH SOME DECENT MOISTURE FOR
ISOLATED THUNDERSTORMS ONE AGAIN TOMORROW.  TEMPERATURES WILL DROP
OFF A BIT OVER THE NEXT FEW DAYS WITH THE SLIGHTLY COOLER NORTHWEST
FLOW.  AREAS NORTH OF 40N WILL SEE THE LARGEST COOLING TREND THROUGH
TUESDAY.  BRONG
&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
MODELS STILL IN GOOD AGREEMENT WITH LOW PRESSURE SYSTEM OVER SRN
CANADA AND TROUGH EXTENDING SOUTH INTO THE NRN ROCKIES BY MID WEEK.
SYSTEM ONLY DRIFTS SLOWLY EAST THROUGH FRIDAY THEN ACCELERATES EAST
BY THE WEEKEND. PREVIOUS FORECAST ON TRACK WITH HEIGHTS FALLING IN
RESPONSE TO TROUGH THROUGH THURSDAY. GFS...UKMET AND EUROPEAN
INDICATE WEAK SHORT WAVE EMBEDDED IN NORTHWEST FLOW DROPPING SOUTH
INTO CENTRAL CA BY THURSDAY NIGHT. GFS IS STRONGEST WITH THIS
FEATURE AND DEVELOPS A WEAK LOW BY FRIDAY SOUTH OF SFO. KEPT SLIGHT
CHANCE OF AFTERNOON AND EVENING TSTMS FROM TAHOE NORTH ON FRIDAY AND
SATURDAY DUE TO UNCERTAINTY IN STRENGTH AND TIMING OF SHORT WAVE...
AND ADDED SLIGHT CHANCE POPS FURTHER SOUTH INTO MONO AND MINERAL
COUNTIES TO ACCOUNT FOR WEAKER WAVE AND POSSIBLY MORE CONVERGENCE
AND SOUTHERLY FLOW ADVECTING MOISTURE DOWN SOUTH. TEMPERATURES WILL
RETURN TO NEAR NORMAL VALUES NEXT WEEK WITH HIGHS IN THE MID 90S IN
WRN NV VALLEYS AND IN THE LOW 80S NEAR LAKE LEVEL. MORNING LOWS IN
WRN NV VALLEYS WILL BE NEAR OR SLIGHTLY ABOVE NORMAL WITH VALUES IN
THE LOW TO MID 60S. BENINATO
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:20 PM PDTFlash Flood WarningREVLassen85 min
Jul 23, 6:34 PM PDTFlash Flood WarningREVPlumas86 min
Jul 24, 3:17 PM PDTSevere Thunderstorm WarningREVSierra43 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.